Thunderstorm Wind, Johnson
- When
- May 13, 2:15 PM EST
- Where
- Johnson County, Countywide
- Property damage
- $5,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 37.850, -82.800
Numerous trees were reported down by strong thunderstorm winds.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 13, 2:03 PM EST, 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 303 PM EDT MON MAY 13 2002 ---FORECAST ISSUES--- WHETHER OR NOT TO INCLUDE POPS TONIGHT AND AMOUNT OF CLEARING DURING THE DAY ON TUESDAY. TEMPERATURES APPEAR TO BE QUITE TRICKY AS WELL. FORECAST CONCERNS ALSO ABOUT NEXT RAIN EVENT FOR THURSDAY NIGHT THROUGH SATURDAY. ---MODELS/ZFP--- MODELS IN DECENT AGREEMENT THIS CYCLE. FIRST FORECAST CONCERN IS WHAT TO DO ABOUT PRECIP CHANCES TONIGHT. COLD FRONT JUST TO OUR WEST WITH BAND OF HEAVY SHOWERS PASSING THROUGH JACKSON AS I TYPE. PLAN ON RUNNING AN EVENING PERIOD TONIGHT MENTIONING A CHANCE OF LINGERING SHOWERS...THINK THAT ALL THE PRECIP WILL BE OUT OF THE CWA AFTER SUNSET. DONT PLAN ON CARRYING POPS OVERNIGHT. CLOUDS WILL HOLD TOUGH ALL NIGHT AND THROUGH MUCH OF THE DAY ON MONDAY AS VORT MAXES PASSES THROUGH ON NORTHWEST FLOW...THOUGH FAR SOUTHWEST ZONES MAY BECOME PARTLY CLOUDY. MODELS HINT AT SOME QPF MAINLY OVER THE FAR EAST CWA...RIGHT NOW DONT PLAN ON MENTIONING PRECIP...BUT WILL LET LATER SHIFTS EVALUATE. FWC/MAV/MET NUMBERS ALL SUGGEST LOW TEMPS IN THE LOWER 40S. HIGHS ON MONDAY...LOWER TO MID 60S LOOK GOOD. PLAN ON CLEARING THE SKIES OUT MONDAY NIGHT AND IT LOOKS TO BE RATHER COOL/COLD WITH MIN TEMPS TUESDAY NIGHT FLIRTING AROUND 40 DEGREES...WITH PERHAPS UPPER 30S IN THE MOST SHELTERED VALLEYS. HIGH PRESSURE MOVES IN FOR WEDNESDAY AND THURSDAY AND SHOULD HELP KEEP SKIES MOSTLY SUNNY TO PARTLY CLOUDY. NEXT SYSTEM POISED TO MOVE IN THURSDAY NIGHT...SO WILL ADD CHANCE POPS THEN. TEMP GUIDANCE LOOKS GOOD AND GENERALLY ACCEPTED. ---EXTENDED--- STORMY PATTERN SETS UP ONCE AGAIN ACROSS THE REGION. WAVY TYPE FRONTAL BOUNDARY HANGS UP AROUND THE OHIO RIVER WITH SEVERAL WAVES OF LOW PRESSURE MOVING NORTHEAST ALONG IT. PLAN ON RUNNING POPS FOR FRIDAY AND EARLY SATURDAY. FRONTAL PASSAGE LOOKS TO BE LATE FRIDAY NIGHT OR EARLY SATURDAY MORNING. HIGH PRESSURE THEN WORKS ITS WAY INTO THE REGION WITH PARTLY CLOUDY SKIES AND SEASONAL TEMPERATURES. STAYED CLOSER TO ENSEMBLE MEANS RATHER THAN OPERATIONAL NUMBERS FOR THIS CYCLE. ---GRIDS--- GRIDS IN GOOD SHAPE. RELOADED ONE HOUR TEMPS FROM MESO ETA AS WELL AS SURFACE WINDS. ELSEWHERE ONLY MINOR TWEAKS MADE TO REFLECT ABOVE MENTION THOUGHTS AND UPCOMING FORECAST. ---PRELIM NUMBERS--- LOZ 41/64 41/74 0000 JKL 41/62 45/74 3000 .JKL...NONE. JARVIS
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON, KY
949 AM EDT MON MAY 13 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 AM WILLIAMSBURG KY WIND DAMAGE
05/13/02 WHITLEY NUMEROUS TREES DOWN
ON SEVERAL COUNTY
ROADS. REPORTED BY 911
DISPATCH.
0915 AM ASHCAMP KY WIND DAMAGE
05/13/02 PIKE OUTBUILDINGS OVERTURNED
AND LARGE TREES UPROOTED.
REPORTED BY EMERGENCY
MANAGEMENT PERSONNEL.
MCLANE
CORRECTED SPELLING ERRORKYZ068-069-079-080-083>088-110-112>118-120-131430- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1013 AM EDT MON MAY 13 2002 ...SEVERE THUNDERSTORM WATCH FOR SOUTHEASTERN KENTUCKY IS CANCELED... THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 11 AM EDT THIS MORNING FOR MOST OF SOUTHEAST KENTUCKY HAS BEEN CANCELED. THE LINE OF STRONG THUNDERSTORMS THAT PROMPTED THE WATCH HAVE MOVED EAST OF THE AREA. SCATTERED LIGHT TO MODERATE SHOWERS WILL CONTINUE INTO EARLY THIS AFTERNOON. THE FOLLOWING COUNTIES IN EASTERN KENTUCKY ARE CLEARED FROM THE SEVERE THUNDERSTORM WATCH... BELL...BREATHITT...CLAY...FLOYD...HARLAN...JACKSON...KNOTT... KNOX...LAUREL...LESLIE...LETCHER...MCCREARY...OWSLEY... PERRY...PIKE...PULASKI...ROCKCASTLE...WAYNE...AND WHITLEY. SCHAUB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1134 AM EDT MON MAY 13 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 AM BARBOURVILLE KY WIND DAMAGE
05/13/02 KNOX 2 TREES DOWN ON HIGHWAY
930 AND ROUTE 6. REPORTED
BY HIGHWAY DEPARTMENT.
HYSELLPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON, KY
1134 AM EDT MON MAY 13 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 AM WILLIAMSBURG KY WIND DAMAGE
05/13/02 WHITLEY NUMEROUS TREES DOWN
ON SEVERAL COUNTY
ROADS. REPORTED BY 911
DISPATCH.
0910 AM ASHCAMP KY WIND DAMAGE
05/13/02 PIKE OUTBUILDINGS OVERTURNED
AND LARGE TREES UPROOTED.
REPORTED BY EMERGENCY
MANAGEMENT PERSONNEL.
MCLANE
CORRECTED PIKE COUNTY EVENT TIMEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1154 AM EDT MON MAY 13 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 AM FLEMING-NEON KY WIND DAMAGE
05/13/02 LETCHER NUMEROUS TREES DOWN ACROSS
MUCH OF LETCHER COUNTY.
INCLUDING MILLSTONE,
THORNTON AND SANDLICK.
REPORTED BY HIGHWAY
DEPARTMENT AND EOC.
HYSELLKYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-132200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 112 PM EDT MON MAY 13 2002 ...GUSTY WINDS WILL SPREAD ACROSS EASTERN KENTUCKY THIS AFTERNOON... A STRONG COLD FRONT...PUSHING EAST ACROSS THE STATE...WILL BRING A BAND OF NORTHWEST WINDS WITH AVERAGE SPEEDS OF 15 TO 25 MPH...AND GUSTS OF 30 TO 40 MPH...TO MUCH OF EASTERN KENTUCKY THIS AFTERNOON. THE BAND OF GUSTY WINDS WILL EXTEND FROM THE AREA NORTH OF I-64... TO THE SOMERSET AND LONDON AREA...BY 2 PM EDT...AND PERSIST FOR 2 OR 3 HOURS. THE REMAINDER OF EASTERN KENTUCKY WILL EXPERIENCE THE WINDS FROM 2 PM THROUGH 6 PM EDT. IT WOULD BE A GOOD IDEA TO SECURE OBJECTS OUTSIDE. IF WORKING OR RELAXING OUTDOORS...STAY AWAY FROM TREES. SMALL LIMBS COULD BLOW OFF...AND SOME TREES WEAKENED BY FIRE OR DISEASE COULD FALL OVER. MOTORISTS SHOULD BE PREPARED FOR DIFFICULTY HANDLING THEIR VEHICLES...ESPECIALLY ON I-75 AND OTHER NORTH TO SOUTH HIGHWAYS. SCHAUB
The Jackson,KY radar (KJKL), 54 km away, was scanning. The volume nearest the first event began at 19:16 UTC.
1 thunderstorm wind. Local standard time, as filed.
Numerous trees were reported down by strong thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2002Every state in 2002This day in weather historyWarnings in Kentucky, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5297678.